In response to Dale Gieringer’s note about people fainting after dabbing, we asked Jeffrey Hergenrather, MD, what might cause such a response. He explained:
“The short answer is that cannabinoids —both plant-based and endogenous— lower blood pressure, probably by way of their vasodilating effects.
“The greater the dose of plant cannabinoids, the more likely a person will feel lightheaded, even to the point of fainting. When using high-potency dabs, the user is no longer gradually titrating for a comfortable effect but is rapidly saturating cannabinoid receptors to attain the ‘rush.’ Vasodilatation resulting in a sudden drop in blood pressure may be induced by the dab before compensatory mechanisms boost the pressure. As a result, people can fall and injure themselves.
“Cofactors in this phenomenon would likely include dehydration, excessive heat, concomitant use of alcohol, and/or various medications. Chronic heavy cannabis users naturally reduce their concentration of cannabinoid receptors, probably making them less likely to experience fainting spells.
“The U.S. Army discovered the incapacitating, blood-pressure lowering effects of synthetic cannabinoids in the 1960’s while conducting chemical warfare research at the Army’s Edgewood Arsenal in Maryland. Captain James Ketchum MD, one of the principal investigators at Edgewood tells the story in his book Chemical Warfare, Secrets Almost Forgotten. Ketchum was a psychiatrist in the Edgewood team charged with developing chemical weapons to temporarily incapacitate combatants rather than kill them. Drugs such as LSD, atropine derivatives, and cannabinoids were studied in more than 7,000 willing, informed Army volunteers evaluating these chemicals.
“One of the first cannabis derivatives, described as “red oil,” was a synthetic related to THC. This was followed by another synthetic cannabinoid produced by the Arthur D. Little Laboratories. Their synthetic cannabinoid was named EA 2233, another analogue of THC. EA 2233 was a mixture of eight isomers, same chemical formula with different combinations of shapes as mirror images of components. When these isomers were later isolated and purified, two were so potent —intake of these compounds caused such a large decline in blood pressure— that the trial subject was rendered incapacitated for several hours, unable to stand upright and perform duties. When the effects eventually wore off. the subjects showed no signs of harm. The Army abandoned the use of these molecules for unrevealed reasons —probably because they were impractical to deliver as weapons. (The fact that the U.S. signed the 1925 Geneva Protocol banning chemical warfare had not stopped the Army from conducting the research.)”